Journal of Mathematical Sciences

, Volume 225, Issue 2, pp 195–219 | Cite as

Rough Diffeomorphisms with Basic Sets of Codimension One

  • V. Z. GrinesEmail author
  • Ye. V. Zhuzhoma
  • O. V. Pochinka


The review is devoted to the exposition of results (including those of the authors of the review) obtained from the 2000s until the present, on topological classification of structurally stable cascades defined on a smooth closed manifold M n (n ≥ 3) assuming that their nonwandering sets either contain an orientable expanding (contracting) attractor (repeller) of codimension one or completely consist of basic sets of codimension one. The results presented here are a natural continuation of the topological classification of Anosov diffeomorphisms of codimension one. The review also reflects progress related to construction of the global Lyapunov function and the energy function for dynamical systems on manifolds (in particular, a construction of the energy function for structurally stable 3-cascades with a nonwandering set containing a two-dimensional expanding attractor is described).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. A. Andronov and L. S. Pontryagin, “Rough systems,” Dokl. AN SSSR, 14, No. 5, 247–250 (1937).Google Scholar
  2. 2.
    D. V. Anosov, “Roughness of geodesic flows on compact Riemannian manifolds of negative curvature,” Dokl. AN SSSR, 145, No. 4, 707–709 (1962).MathSciNetzbMATHGoogle Scholar
  3. 3.
    D. V. Anosov, “Geodesic flows on closed Riemannian manifolds of negative curvature,” Tr. MIAN, 90 (1967).Google Scholar
  4. 4.
    D. V. Anosov, “On a class of invariant sets of smooth dynamical systems,” In: “Proceedings of the fifth international conference on nonlinear oscillations,” Vol. 2, “Qualitative methods,” Math. Inst. AN USSR, Moscow, 39–45 (1970).Google Scholar
  5. 5.
    D. V. Anosov, “Structurally stable systems,” Proc. Steklov Inst. Math., 169, 61–95 (1986).zbMATHGoogle Scholar
  6. 6.
    G. Birkhoff, “On the periodic motions of dynamics,” Acta Math., 50, 359–379 (1927).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ch. Bonatti and V. Grines, “Knots as topological invariant for gradient-like diffeomorphisms of the sphere S 3,” J. Dyn. Control Syst., 6, No. 4, 579–602 (2000).MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Ch. Bonatti and N. Guelemmaan, “Axiom A diffeomorphisms which are derived from Anosov flows,” J. Mod. Dyn., 4, No. 1, 1–63 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    H. Bothe, “The ambient structure of expanding attractors, I. Local triviality, tubular neighdorhoods II,” Math. Nachr., 107, 327–348 (1982).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    H. Bothe, “The ambient structure of expanding attractors, II. Solenoids in 3-manifolds,” Math. Nachr., 112, 69–102 (1983).MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    R. Bowen, “Periodic points and measures for axiom A diffeomorphisms,” Trans. Am. Math. Soc., 154, 337–397 (1971).MathSciNetzbMATHGoogle Scholar
  12. 12.
    M. Brin and Ya. Pesin, “Partially hyperbolic dynamical systems,” Izv. Akad. Nauk SSSR, 1, 177–212 (1974).Google Scholar
  13. 13.
    A. Brown, “Nonexpanding attractors: conjugacy to algebraic models and classification in 3-manifolds,” J. Mod. Dyn., 3, No. 4, 517–548 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    P. Conley, Isolated Invariant Sets and Morse Index, Am. Math. Soc., Providence (1978).Google Scholar
  15. 15.
    J. Franks, “Anosov diffeomorphisms,” In: “Global Analisys,” Proc. Symp. in Pure Math., 14, 61–93 (1970).Google Scholar
  16. 16.
    V. Z. Grines, “On topological conjugacy of diffeomorphisms of a two-dimensional manifold on one-dimensional basic sets,” Usp. Mat. Nauk., 29, No. 6 (180), 163–164 (1974).Google Scholar
  17. 17.
    V. Z. Grines, “On topological conjugacy of diffeomorphisms of a two-dimensional manifold on one-dimensional orientable basic sets. 1,” Trans. Moscow Math. Soc., 32, 31–56 (1975).MathSciNetzbMATHGoogle Scholar
  18. 18.
    V. Z. Grines, “On topological conjugacy of diffeomorphisms of a two-dimensional manifold on one-dimensional orientable basic sets. 2,” Trans. Moscow Math. Soc., 34, 237–245 (1977).MathSciNetzbMATHGoogle Scholar
  19. 19.
    V. Z. Grines, “On the topological classification of structurally stable diffeomorphisms of surfaces with one-dimensional attractors and repellers,” Sb. Math., 188, 537–569 (1997).MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    V. Z. Grines, F. Laudenbach, and Pochinka O.V., “Quasi-energy function for diffeomorphisms with wild separatrices,” Math. Notes, 86, No. 2, 163–170 (2009).Google Scholar
  21. 21.
    V. Grines, F. Laudenbach, and O. Pochinka, “Self-indexing function for Morse–Smale diffeomorphisms on 3-manifolds,” Mosc. Math. J., 4, 801–821 (2009).MathSciNetzbMATHGoogle Scholar
  22. 22.
    V. Z. Grines, F. Laudenbach, and O.V. Pochinka, “Dynamically ordered energy function for Morse–Smale diffeomorphisms on 3-manifolds,” Proc. Steklov Inst. Math., 278, No. 1, 27–40 (2012).MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    V. Grines, Y. Levchenko, V. Medvedev, and O. Pochinka, “On the dynamical coherence of structurally stable 3-diffeomorphisms,” Regul. Chaotic Dyn., 19, No. 4, 506–512 (2014).MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    V. Grines, Yu. Levchenko, V. S. Medvedev, and O. Pochinka, “The topological classification of structural stable 3-diffeomorphisms with two-dimensional basic sets,” Nonlinearity, 28, 4081–4102 (2015).MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    V. Grines, Yu. Levchenko, and O. Pochinka, “On topological classification of diffeomorphisms on 3-manifolds with surface two-dimensional attractors and repellers,” Nelin. Dinam., 10, No. 1, 17–33 (2014).CrossRefzbMATHGoogle Scholar
  26. 26.
    V. Z. Grines, M.K. Noskova, and O. V. Pochinka, “Construction of an energy function for threedimensional cascades with a two-dimensional expanding attractor,” Tr. Mosk. Mat. Obshch., 76, No. 2, 271–286 (2015).zbMATHGoogle Scholar
  27. 27.
    V. Z. Grines and O.V. Pochinka, Introduction into Topological Classification of Diffemorphisms on Manifolds of Dimension Two and Three [in Russian], Moscow–Izhevsk (2011).Google Scholar
  28. 28.
    V. Z. Grines and E.V. Zhuzhoma, “The topological classification of orientable attractors on the n-dimensional torus,” Russ. Math. Surv., 34, No. 4, 163–164 (1979).MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    V. Z. Grines and E.V. Zhuzhoma, “On rough diffeomorphisms with expanding attractors or contracting repellers of codimension one,” Dokl. Math., 62, 274–276 (2000).zbMATHGoogle Scholar
  30. 30.
    V. Z. Grines and E.V. Zhuzhoma, “Structurally stable diffeomorphisms with basic sets of codimension one,” Izv. RAN. Ser. Mat., 66, No. 2, 223–284 (2002).MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    V. Grines and E. Zhuzhoma, “On structurally stable diffeomorphisms with codimension one expanding attractors,” Trans. Am. Math. Soc., 357, No. 2, 617–667 (2005).MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    V. Z. Grines, E.V. Zhuzhoma, and Medvedev V. S., “On two-dimensional surface attractors and repellers on 3-manifolds,” Math. Notes., 78, No. 6, 757–767 (2005).Google Scholar
  33. 33.
    B. Günter, “Attractors which are homeomorphic to compact Abelian groups,” Manuscripta Math., 82, 31–40 (1994).Google Scholar
  34. 34.
    B. Hasselblatt and Ya. Pesin, Partially Hyperbolic Dynamical Systems, Elsevier, Amsterdam (2005).Google Scholar
  35. 35.
    F. Hertz, M. Herts, and R. Ures, “Tori with hyperbolic dynamics in 3-manifolds,” J. Mod. Dyn., 5, No. 1, 185–202 (2011).MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    M. Hirsch, J. Palis, C. Pugh, and M. Shub, “Neighborhoods of hyperbolic sets,” Invent. Math., 9, 121–134 (1970).MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    M. Hirsch, C. Pugh, and M. Shub, Invariant Manifolds, Springer-Verlag (1977).Google Scholar
  38. 38.
    B. Jiang, S. Wang, and H. Zheng, “No embeddings of solenoids into surfaces,” Proc. Am. Math. Soc., 136, 3697–3700 (2008).MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    J. Kaplan, J. Mallet-Paret, and J. Yorke, “The Lapunov dimension of nonwhere diffferentiable attracting torus,” Ergodic Theory Dynam. Systems, 2, 261–281 (1984).zbMATHGoogle Scholar
  40. 40.
    H. Kollemmaer, “On hyperbolic attractors of codimension one,” Lecture Notes in Math., 597, 330–334 (1976).MathSciNetCrossRefGoogle Scholar
  41. 41.
    J. Ma and B. Yu, “Genus two Smale–Williams solenoid attractors in 3-manifolds,” J. Knot Theory Ramifications, 20, No. 6, 909–926 (2011).MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    A. G. Maier, “Rough transformation of the circle into itself,” Uch. Zap. Gork. Gos. Univ., 12, 215–229 (1939).Google Scholar
  43. 43.
    R. Mañé, “A proof of C 1 stability conjecture,” Publ. Math. Inst. Hautes Études Sci., 66, 161–210 (1988).MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    V. Medvedev and E. Zhuzhoma, “On the existence of codimension one nonorientable expanding attractors,” J. Dyn. Control Syst., 11, No. 3, 405–411 (2005).MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    K.R. Meyer, “Energy functions for Morse–Smale systems,” Am. J. Math., 90, 1031–1040 (1968).MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    J. Milnor, Morse Theory, Princeton Univ. Press (1963).Google Scholar
  47. 47.
    E. Moise, Geometric Topology in Dimensions 2 and 3, Springer-Verlag (1977).Google Scholar
  48. 48.
    S. Newhouse, “On codimension one Anosov diffeomorphisms,” Am. J. Math., 92, No. 3, 761–770 (1970).MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    D. Pixton, “Wild unstable manifolds,” Topology, 16, No. 2, 167–172 (1977).Google Scholar
  50. 50.
    J. Plante, “The homology class of an expanded invariant manifold,” Lecture Notes in Math., 468, 251–256 (1975).MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    R. V. Plykin, “The topology of basic sets for Smale diffeomorphisms,” Math. USSR-Sb., 13, 297–307 (1971).MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    R. V. Plykin, “Sources and sinks of A-diffeomorphisms of surfaces,” Math. USSR-Sb., 23, 233–253 (1974).MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    R.V. Plykin, “The structure of centralizers of Anosov diffeomorphisms of the torus,” Russ. Math. Surv., 53, No. 6, 1363–1364 (1998).MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    H. Poincaré, Les Méthodes Nouvelles de la Mécanique Céleste. III, Paris (1899).Google Scholar
  55. 55.
    C. Robinson, “Structural stability of C 1 diffeomorphisms,” J. Differ. Equ., 22, No. 1, 28–73 (1976).MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    C. Robinson, Dynamical Systems: Stability, Symbolic Dynamics, and Chaos, CRC Press (1999).Google Scholar
  57. 57.
    L.P. Shilnikov, “On a Poincaré–Birkhoff problem,” Math. USSR-Sb., 3, No. 3, 353–371 (1967).CrossRefGoogle Scholar
  58. 58.
    L.P. Shilnikov, “On existence of a countable set of periodic motions in a neighborhood of a homoclinic curve,” Dokl. AN SSSR, 172, No. 2, 298–301 (1967).MathSciNetGoogle Scholar
  59. 59.
    S. Smale, “On gradient dynamical systems,” Ann. Math., 199–206 (1961).Google Scholar
  60. 60.
    S. Smale, “A structurally stable differentiable homeomorphism with an infinite number of periodic points. Abstract of a talk on a symposium on nonlinear oscillations,” In: Proceedings of the International symposium on nonlinear oscillations, II, 365–366, Izd-vo AN USSR, Kiev (1963).Google Scholar
  61. 61.
    S. Smale, “Stable manifolds for differential equations and diffeomorphisms,” Ann. Sc. Norm. Super. Pisa., 18, 97–116 (1963).MathSciNetzbMATHGoogle Scholar
  62. 62.
    S. Smale, “Differentiable dynamical systems,” Bull. Am. Math. Soc., 73, No. 1, 741–817 (1967). 63. S. Smale, “Stability and isotopy in discrete dynamical systems,” In: Dynamical Systems, 527–530, Academic Press, New York (1973).Google Scholar
  63. 63.
    R. Williams, “Expanding attractors,” Publ. Math. Inst. Hautes Études Sci., 43, 169–203 (1974).MathSciNetCrossRefzbMATHGoogle Scholar
  64. 64.
    W. Wilson and J. Yorke, “Lyapunov functions and isolating blocks,” J. Differ. Equ., 13, 106–123 (1973).MathSciNetCrossRefzbMATHGoogle Scholar
  65. 65.
    E.V. Zhuzhoma and N.V. Isaenkova, “Classification of one-dimensional expanding attractors,” Math. Notes, 86, No. 3, 333–341 (2009).MathSciNetCrossRefzbMATHGoogle Scholar
  66. 66.
    E. V. Zhuzhoma and V. S. Medvedev, “On nonorientable two-dimensional basic sets on 3-manifolds,” Mat. Sb., 193, No. 6, 869–888 (2002).MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  • V. Z. Grines
    • 1
    • 2
    Email author
  • Ye. V. Zhuzhoma
    • 1
  • O. V. Pochinka
    • 1
  1. 1.National Research University ”Higher School of Economics”, Nizhny Novgorod BranchNizhny NovgorodRussia
  2. 2.Lobachevski State University of Nizhni NovgorodNizhny NovgorodRussia

Personalised recommendations